Your SlideShare is downloading. ×
0
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Naloxone admin
Upcoming SlideShare
Loading in...5
×

Thanks for flagging this SlideShare!

Oops! An error has occurred.

×
Saving this for later? Get the SlideShare app to save on your phone or tablet. Read anywhere, anytime – even offline.
Text the download link to your phone
Standard text messaging rates apply

Naloxone admin

269

Published on

0 Comments
1 Like
Statistics
Notes
  • Be the first to comment

No Downloads
Views
Total Views
269
On Slideshare
0
From Embeds
0
Number of Embeds
1
Actions
Shares
0
Downloads
7
Comments
0
Likes
1
Embeds 0
No embeds

Report content
Flagged as inappropriate Flag as inappropriate
Flag as inappropriate

Select your reason for flagging this presentation as inappropriate.

Cancel
No notes for slide

Transcript

  • 1. NYS BEMS Policy 13-10 Updated 12-10-2013 Altered Mental Status Acute Opioid OverdoseTreatment Naloxone Administration
  • 2. Naloxone Administration  So what changed?  EMSWorld (Understanding Overdose)  SAMHSA 5 Steps to overdose response / OverdoseToolkit  Let’s watch a video!  Review Updated‘Altered Mental Status’ Protocol  Review Equipment
  • 3. Update to NYS Policy The SEMAC has approved an amendment to theAltered Mental Status protocol in the NewYork State CFR and EMT/AEMT BLS Protocols which will enable EMS agencies and certified Basic Life Support EMS providers to administer intranasal naloxone to patients experiencing an acute opioid overdose.A NYS EMS Lesson Plan Guide has been developed for use by EMS course sponsors.Additionally, the REMAC may approve training programs and determine the type and level of record keeping and quality assurance requirements for this procedure.
  • 4. NY Policy responds to growing problem  In 2009, 91% of unintentional poisoning deaths caused by prescription meds.  Opioid pain meds and benzodiazepines were most common.  Prescription painkiller overdoses were responsible for more than 15,500 deaths in 2009, more than the total for cocaine and heroin combined.  almost four times greater than the 4,000 people killed in 1999.  Methadone has played a central role.  More than 30% of prescription painkiller deaths involve it, even though only 2% of painkiller prescriptions are for it.  More than 12 millionAmericans reported using prescription painkillers for nonmedical reasons in 2012. http://www.emsworld.com/article/10939148/ems-response-to-opioid-overdose
  • 5. NY Policy responds to growing problem EMSWorld  more than three-fourths of prescription painkillers involved in overdoses come from prescriptions diverted to persons without them  majority of misused prescription painkillers (55%) are obtained for free from friends or relatives
  • 6. NY Policy responds to growing problem  Groups susceptible to unintentional overdose of prescription painkillers:  Men are twice as likely to die as women.  Middle-aged adults have the highest overdose rates.  Persons living in rural counties are nearly twice as likely to overdose as those living in urban areas.  Whites, Native Americans andAlaska natives are more likely to overdose.  About 1 in 10 NativeAmerican orAlaska natives 12 or older used prescription painkillers for nonmedical reasons in the past year, compared to 1 in 20 whites and 1 in 30African-Americans. EMSWorld
  • 7. Opioid Toxidromes  toxidrome is a group of signs and symptoms characteristic of an exposure to a specific substance or class of substances  classic toxidrome associated opioid toxicity is CNS depression, respiratory depression and miosis (constricted pupils).  Additional signs and symptoms include GI symptoms like nausea and vomiting, decreased motility, ileus; cardiac symptoms including bradycardia and hypotension; and respiratory symptoms including acute lung injury and pulmonary edema, plus respiratory arrest EMSWorld
  • 8. Opioid Toxidromes  Respiratory depression is characterized by breathing that is both slow (bradypnea) and shallow (hypopnea).  Opioids decrease respiratory drive by suppressing the sensitivity of the respiratory centers in the medulla oblongata.  While miosis is considered a classic finding associated with opioid overdose, there are factors that can prevent it from occurring.  Not all opioids will produce miosis,  not typically seen with meperidine (Demerol), pentazocine (Talwin) or propoxyphene (Darvon, Darvocet).  In addition, the coingestion of another drug can alter the clinical presentation of the patient with an opioid overdose.  About half of prescription painkiller deaths involve at least one other drug (benzodiazepines, cocaine, heroin), and alcohol is a component in many overdose deaths. EMSWorld
  • 9. Opioid Overdose What to look for…..  Obtain an accurate and thorough patient history from bystanders, family members, friends or the patient, if they are alert, oriented and reliable.  Pertinent aspects of the history include:  Does the patient have a history of opioid abuse, either via prescription medications or illicit drugs? Is there a history of substance abuse? Is there a history of suicide attempt?  Does the patient have access to opioid painkillers? Does the patient have chronic pain/recent surgery/cancer that could predispose them to accidental overdose?Are they prescribed painkiller medication, or does anyone in the home have a prescription? Does a friend or family member outside the home have a prescription? EMSWorld
  • 10. Opioid Overdose What to look for…..  Are prescription medication bottles present on scene?What are the medications? Do the bottles actually contain the medications listed on them?To whom are they prescribed?Are there pills missing?  Does the patient have any pills on their person or in personal items such as their purse or backpack? Has an attempt been made to identify unknown pills or tablets? (Remember to bring all pill bottles to the ED.)  What was the time of ingestion? How much was ingested?Were other medications or alcohol also ingested?  Has the patient vomited?Were there pills in the vomit? EMSWorld
  • 11. SAMHSA Opioid Overdose Toolkit  SubstanceAbuse and Mental Health ServicesAdministration  Five Essential Steps for First Responders  Referenced as training from BEMS as part of Protocol Update  Overdose is common among persons who use illicit opioids such as heroin and among those who misuse medications prescribed for pain, such as oxycodone, hydrocodone, and morphine.  Incidence of opioid overdose is rising nationwide.  Between 2001-2010, the number of poisoning deaths in the United States nearly doubled, largely because of overdoses involving prescription opioid analgesics.  This increase coincided with a nearly fourfold increase in the use of prescribed opioids for the treatment of pain.
  • 12. SAMHSA Opioid Overdose Toolkit  STEP 1: Call for Help (Dial 911)  STEP 2: Check for signs of Opioid Overdose  Signs of OVERDOSE  Face is extremely pale and/or clammy to the touch  Body is limp  Fingernails or lips have a blue or purple cast  The patient is vomiting or making gurgling noises  He or she cannot be awakened from sleep or is unable to speak  Breathing is very slow or stopped  Heartbeat is very slow or stopped
  • 13. SAMHSA Opioid Overdose Toolkit  STEP 2 (Cont’d): Check for signs of Opioid Overdose  Signs of OVER MEDICATION that can lead to overdose  Unusual sleepiness or drowsiness  Mental confusion, slurred speech, intoxicated behavior  Slow or shallow breathing  Pinpoint pupils (not always*)  Slow heartbeat, low blood pressure  Difficulty waking the person from sleep
  • 14. SAMHSA Opioid Overdose Toolkit  STEP 3: Support Breathing  100% O2 and/or Rescue breathing  OASS!  Every Unconscious Patient gets an……  STEP 4:Administer Naloxone  See Protocol later  STEP 5: Monitor Response  Most patients respond by returning to spontaneous breathing, with minimal withdrawal symptoms
  • 15. SAMHSA Opioid Overdose Toolkit  The response generally occurs within 3 to 5 minutes.  Rescue breathing should continue while waiting for the naloxone to take effect.  Naloxone will continue to work for 30 to 90 minutes, but after that time, overdose symptoms may return.  Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if he or she revives after the initial dose of naloxone and seems to feel better.
  • 16. SAMHSA Do’s and Don’ts  DO support the person’s breathing by administering oxygen or performing rescue breathing.  DO administer naloxone.  DO put the person in the “recovery position” on their side, if he or she is breathing independently.  DO stay with the person and keep him/ her warm.
  • 17. SAMHSA Do’s and Don’ts  DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.  DON'T put the person into a cold bath or shower.This increases the risk of falling, drowning or going into shock.  DON'T inject the person with any substance (salt water, milk,“speed,” heroin, etc.).The only safe and appropriate treatment is naloxone.  DON'T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
  • 18. Altered Mental Status Protocol
  • 19. Altered Mental Status Protocol
  • 20. Altered Mental Status Protocol
  • 21. Altered Mental Status Protocol
  • 22. Altered Mental Status Protocol

×